Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 84, NWS Omaha, NE

May 12, 2004Johnson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 12, 2004, 11:44 PM CDT for Johnson County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 11:44 PM CDT (04:44 UTC)
Expired
May 13, 2004, 12:15 AM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Johnson County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS53 KOAX 130444
SVROAX
NEC097-130515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1143 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1215 AM CDT

* AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF TECUMSEH TO ELK
  CREEK...OR FROM 21 MILES EAST OF BEATRICE TO 31 MILES NORTHWEST OF
  FALLS CITY...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TECUMSAH IMMEDIATELY
  STERLING BY 1155 PM CDT
  COOK BY MIDNIGHT

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4040 9642 4028 9628 4027 9607 4041 9605
          4053 9610 4052 9631

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:55 PM CDT, 49 minutes earlier.

Area forecast discussion, May 12, 10:55 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1055 PM CDT WED MAY 12 2004

.DISCUSSION...
UPDATED FORECAST TO ADD A FLOOD WATCH OVER SOUTHEAST NEBRASKA
GENERALLY SOUTH OF A LINE FROM CRETE TO AUBURN.  RADAR ESTIMATES 3
TO 4 INCHES OF RAIN HAS ALREADY FALLEN IN JEFFERSON COUNTY WITH
ESTIMATES OF 1 TO 2 INCHES IN GAGE COUNTY.  00Z ETA CONTINUES TO
DEVELOP MORE SHOWERS AND THUNDERSTORMS TONIGHT...SO OPTED TO PUT OUT
THE FLOOD WATCH WITH MORE RAIN EXPECTED OVER AREAS THAT HAVE ALREADY
RECEIVED HEAVY RAINFALL.

&&

.PREV DISCUSSION...
245 PM CDT WED MAY 12 2004

COLD FRONT MOVED ACROSS AREA AT A STEADY PACE THIS MORNING AND AT
18Z WAS LOCATED ACROSS THE EXTREME SOUTHEAST CORNER OF NEBRASKA
BETWEEN KAFK AND KFNB. SURFACE TEMPERATURES HAVE REMAINED QUITE COOL
BEHIND THE FRONT WITH 50S REPORTED AT 18Z.

MODELS SIMILAR IN STALLING THE FRONT OUT ACROSS NORTHEAST KANSAS
TONIGHT AND DEEPENING SURFACE LOW VICINITY OF SOUTHEAST COLORADO AS
UPPER TROF BEGINS TO MOVE INTO THE PLAINS. OVERRUNNING PATTERN
DEVELOPS NORTH OF THE FRONT TONIGHT AS 850-700 FLOW BACKS AHEAD OF
THE UPPER SYSTEM WITH GOOD MOISTURE ADVECTION INDICATED. HAVE
CONTINUED WITH LIKELY POPS ACROSS THE AREA FOR LATE TONIGHT INTO
THURSDAY MORNING THEN DECREASING POPS THURSDAY NIGHT AS HIGH BUILDS
SOUTH AND UPPER TROF SHIFTS TO THE EAST. TEMPERATURES EXPECTED TO
CONTINUE TO BE A CHALLENGE INTO FRIDAY WITH EXTENT OF CLOUD COVER
AND AMOUNT OF COOLING INITIAL PROBLEM THIS EVENING BEFORE CLOUDS
THICKEN AGAIN LATER TONIGHT. HAVE GENERALLY TRENDED TOWARD A BLEND
OF GFS AND ETA TEMPERATURES TONIGHT INTO FRIDAY. TEMPERATURES BY
FRIDAY MORNING EXPECTED TO BE COLD ENOUGH FOR SOME POSSIBLE FROST IN
THE AREA DEPENDING ON WINDS AND SKY COVER.

INTRODUCED SOME SLIGHT POPS FOR PARTS OF THE NORTH FRIDAY NIGHT AND
SATURDAY MORNING ASSOCIATED WITH MID LEVEL WARM ADVECTION BUT BEYOND
THAT LITTLE CHANGED IN THE EXTENDED PERIOD.
THROUGHOUT THE DAY.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...FLOOD WATCH UNTIL NOON THURSDAY FOR AREAS GENERALLY SOUTH OF A
LINE FROM CRETE TO AUBURN.
.IA...NONE.

&&

KING/FOBERT
Hazardous weather outlook, May 12, 10:39 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1039 PM CDT WED MAY 12 2004

IAZ069-079-080-090-091-NEZ051>053-065>068-131100-
CASS-DOUGLAS-FREMONT IA-LANCASTER-MILLS IA-MONTGOMERY IA-OTOE-
PAGE IA-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-
1039 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...REST OF TONIGHT AND THURSDAY

ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS AFTER MIDNIGHT.  AN
ISOLATED STORM MAY BRIEFLY REACH SEVERE LIMITS OVER SOUTHEAST
NEBRASKA...WITH THE MAIN THREAT BEING LARGE HAIL.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY
AFTERNOON...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND THEN AGAIN
FROM SUNDAY NIGHT THROUGH TUESDAY.  A CHANCE OF THUNDERSTORMS WILL
ALSO EXIST ON WEDNESDAY.  IT IS STILL TOO EARLY TO DETERMINE THE
POTENTIAL STRENGTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS SOUTHEAST
NEBRASKA.

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-131100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-
KNOX-MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
1039 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WESTERN IOWA.

.DAY ONE...REST OF TONIGHT AND THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...GENERALLY SOUTH
OF A LINE FROM ONAWA IOWA TO DAVID CITY.  THESE STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND THEN AGAIN
FROM SUNDAY NIGHT THROUGH TUESDAY.  A CHANCE OF THUNDERSTORMS WILL
ALSO EXIST ON WEDNESDAY.  IT IS STILL TOO EARLY TO DETERMINE THE
POTENTIAL STRENGTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR THURSDAY.

NEZ078-088>093-131100-
GAGE-JEFFERSON-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-SALINE-
1039 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EXTREME SOUTHEASTERN
NEBRASKA.

.DAY ONE...REST OF TONIGHT AND THURSDAY

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVERNIGHT.  AN ISOLATED
STORM MAY BRIEFLY REACH SEVERE LIMITS...WITH THE MAIN THREAT BEING
LARGE HAIL.

DUE TO RECENT HEAVY RAINS AND ADDITIONAL RAINFALL EXPECTED
OVERNIGHT...FLOODING OF AREA CREEKS AND STREAMS IS
POSSIBLE. THE HEAVY RAIN SHOULD GRADUALLY SUBSIDE BY THURSDAY
AFTERNOON. A FLOOD WATCH IS IN EFFECT FOR FAR SOUTHEAST NEBRASKA
UNTIL NOON THURSDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY
AFTERNOON...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND THEN AGAIN
FROM SUNDAY NIGHT THROUGH TUESDAY.  A CHANCE OF THUNDERSTORMS WILL
ALSO EXIST ON WEDNESDAY.  IT IS STILL TOO EARLY TO DETERMINE THE
POTENTIAL STRENGTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS SOUTHEAST
NEBRASKA.

KING/GRIFFIS

In the hours before

Local storm report, May 12, 8:24 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
824 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             FAIRBURY                40.14N 97.18W
05/12/2004  0.75 INCH        JEFFERSON          NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, May 12, 8:48 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
848 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             3 W HALLAM              40.54N 96.84W
05/12/2004  0.75 INCH        LANCASTER          NE   PUBLIC

&&

DEWALD
Local storm report, May 12, 9:04 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
904 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             5 S WAVERLY             40.84N 96.53W
05/12/2004  0.75 INCH        LANCASTER          NE   PUBLIC

&&

KING
Local storm report, May 12, 9:55 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
955 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             8 S FAIRBURY            40.03N 97.18W
05/12/2004  0.75 INCH        JEFFERSON          NE   PUBLIC

&&

DEWALD
Local storm report, May 12, 10:08 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1008 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             5 N BEATRICE            40.34N 96.75W
05/12/2004  0.25 INCH        GAGE               NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, May 12, 10:34 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE OMAHA NE
1034 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             5 N BEATRICE            40.34N 96.75W
05/12/2004  0.75 INCH        GAGE               NE   TRAINED SPOTTER

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:57 PM CDTSevere Thunderstorm WarningOAXJefferson48 min
May 12, 8:34 PM CDTSevere Thunderstorm WarningOAXLancaster41 min
May 12, 9:23 PM CDTSevere Thunderstorm WarningOAXJefferson37 min
May 12, 9:57 PM CDTSevere Thunderstorm WarningOAXGage33 min
May 12, 10:54 PM CDTSevere Thunderstorm WarningOAXCass36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.